Utah, 2020High Wind in Utah, February 10, 2020
February 10, 2020 · NWS SLC · 1 event in 1 county or zone
An isolated gap wind event produced high winds along Interstate 15 in Washington County in southern Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated gap wind event produced high winds along Interstate 15 in Washington County in southern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 10, 4:17 AM MST, 7 hours 3 minutes earlier.
Area forecast discussion, Feb 10, 4:17 AM MST, 7 hours 3 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
417 AM MST Mon Feb 10 2020
.SYNOPSIS...A weak disturbance will usher in somewhat colder
temperatures across the region today through Tuesday. Another weak
storm system will clip northern Utah Wednesday into Thursday. An
active pattern will continue to end the week.
&&
.SHORT TERM (THROUGH 12Z THURSDAY)...A weak disturbance as seen on
the upper level WV imagery across western Montana will push
southward across northern Utah later this morning into this
evening. Very little moisture is associated with this system so it
will be more of a cloud producer with just scattered snow showers
or flurries, mainly in the northern mountains this afternoon and
early evening. Colder temperatures will follow in the wake of this
system, so when clouds clear this evening, temperatures will
plummet to levels 5-10 degrees colder across most of the region,
except up to 15 degrees colder in protected areas in the south.
Temperatures will generally be 5 degrees below normal Tuesday, but
bounce back to near normal by Wednesday.
The reason protected areas in the south is mention, is because
in the wake of this disturbance a strong cold surface high
combined with strong NE winds aloft will bring high winds to the
southern tier of Utah, specifically in Washington County in and
near the mouths of the north-south oriented canyons. A high wind
warning remains in effect in the outlying areas around Saint
George through noon Tuesday. Wind advisory conditions have
already occurred overnight due to the southern storm system off
of northern Baja creating a favorable surface gradient. However, a
stronger surface gradient along with winds aloft aligned to the
canyons will result in higher wind gusts Monday into Tuesday
morning.
The strong surface high pressure system will be over southwest
Wyoming Monday night into early Tuesday which will be favorable
for some canyon wind gusts in excess of 30 mph along the central
and northern Wasatch Front.
Another weak disturbance will come across northern Utah Wednesday
bringing along with it mainly clouds but some snow showers are
possible in the northern mountains.
.LONG TERM (AFTER 12Z THURSDAY)...
Considerable spread among operational models and within ensemble
systems for both potential events during the later portion of the
forecast. Bottom line, have to see guidance comes into better
agreement before confidence increases.
The first cold front may spread light snow into northern Utah during
the Friday morning commute. Though as mentioned earlier, there is
considerable spread including in the thermal profiles.
The second system potentially affecting the region Sunday into
Monday is more likely to bring higher QPF thanks to an associated
Atmospheric River.
&&
.AVIATION...
VFR through the valid TAF period at the KSLC terminal. After a clear
start, clouds increase this afternoon as northerly flow becomes
established.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...High Wind Warning until noon MST Tuesday for UTZ019.
WY...None.
&&
SHORT TERM...Struthwolf
LONG TERM...Rogowski
AVIATION...Rogowski
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Feb 10, 5:06 AM MST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
506 AM MST Mon Feb 10 2020
UTZ001>016-019>021-517-518-WYZ021-111300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
506 AM MST Mon Feb 10 2020
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Winds will continue to be fairly gusty in the outlying areas of
St George in Washington County today but will increase in
intensity tonight, and exceed Sunday night's wind gusts.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Strong winds will impact outlying areas of St George early
Tuesday. No significant weather systems expected after Tuesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
Spotter activation will not be needed.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
High Wind, Utahs Dixie and Zion National Park
- When
- February 10, 11:20 AM MST
- Where
- Utahs Dixie and Zion National Park forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
A wind gust of 58 mph was recorded by the I-15 at MP 29 Tripod sensor.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, February 10, 2020$272,000 · EF1 · 33 events
- Flooding and Heavy Rain in Kentucky, February 10 to 28, 2020$312,000 · 10 events
- Tornado in Mississippi, February 10, 2020EF1 · 1 event
- Winter Storm and Heavy Snow in New Mexico, February 10 to 12, 202024 events
- High Surf in Hawaii, February 10 to 12, 202013 events
- Flash Flooding and Flooding in Alabama, February 10 to 11, 202010 events
- Winter Storm in Colorado, February 10 to 11, 202010 events
- Heavy Rain in Hawaii, February 10, 20209 events
- Flash Flooding in Louisiana, February 10, 20209 events
- Flash Flooding in Alabama, February 10, 20207 events
- Flooding in Kentucky, February 10 to 28, 20207 events
- Frost and Freeze in California, February 10, 20204 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878628.